Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 52, NWS Topeka, KS

May 20, 1999Pottawatomie County, Riley County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 20, 1999, 7:45 PM CDT for Pottawatomie County, Riley County, Wabaunsee County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 1999, 7:45 PM CDT (00:45 UTC)
Expired
May 20, 1999, 8:30 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 8:25 PM CDTThunderstorm Wind 52Wamego, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr
May 20, 7:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:25 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 20, 3:25 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU MAY 20 1999

...POTENTIAL FOR SEVERE STORMS/HEAVY RAINS NORTH CENTRAL THE MAIN
CONCERN...

NGM...AND TO SOMEWHAT LESSER EXTENT THE AVIATION...ARE THE MODELS OF
CHOICE AS THE ARE VERIFYING CURRENT TRENDS BETTER THAN ETA...
PARTICULARLY IN QPF.

SURFACE PLOT/AWIPS MSAS ANALYSES SHOWING CONVERGENCE/INSTABILITY
MAXIMIZING ALONG FRONT FROM NORTHEAST NEBRASKA TO SOUTHWEST KS.
THERE WILL BE A THREAT FOR SEVERE STORMS IN NORTH CENTRAL KS THIS
EVENING...BUT THE BIGGER CONCERN IS POSSIBLE HEAVY RAINFALL.
PRECIPITABLE WATER FROM MODELS IN THE 1 TO 1.5 INCH RANGE SO
SEVERAL INCHES IS POSSIBLE. FLASH FLOOD GUIDANCE VALUES ARE AT 1 TO
1.5 INCHES IN NORTH CENTRAL KS ZONES. WITH SLOW MOVEMENT OF FRONT
AND BEING IN NORTHEAST QUADRANT OF VORT MAX...NORTH CENTRAL ZONES
WOULD CERTAINLY APPEAR TO HAVE BEST CHANCE FOR HEAVY RAINS AND WILL
GO WITH FLASH FLOOD WATCH FOR THAT AREA TONIGHT. OBVIOUSLY LOOKS
LIKE THUNDERSTORMS WILL MOVE EAST ACROSS ENTIRE CWA DURING THE
NIGHT.  STORMS NOT LIKELY TO MAKE IT INTO NORTHEAST AND EAST CENTRAL
KS UNTIL AROUND OR AFTER MIDNIGHT AND BELIEVE BY THAT TIME THE
STORMS WILL BE WEAKENING SOMEWHAT AND THUS THE THREAT FOR
EXCESSIVELY HEAVY RAINS NOT AS GREAT.

FOR FRIDAY...SHOWERS AND THUNDERSTORMS MAY LINGER OVER THE EASTERN
PART OF CWA INTO THE MORNING...BUT SHOULD BE GONE BY NOON AS UPPER
SYSTEM/FRONT MOVES ON EAST OUT OF AREA. WEAK HIGH BUILDING IN BEHIND
SYSTEM SHOULD ALLOW FOR PARTLY SUNNY SKIES TO RETURN TO MOST OF CWA
BY MID/LATE AFTERNOON.

FOR FRIDAY NIGHT AND SATURDAY...WILL CONTINUE WITH DRY FORECAST
ALTHOUGH WARM ADVECTION BEGINS LATE IN THE NIGHT OVER NORTH CENTRAL
KS SO MAY SEE SOME INCREASE IN CLOUDS THAT AREA. OVER NORTHEAST AND
EAST CENTRAL...WEAK HIGH PRESSURE OVER THE AREA MAY CREATE NEARLY
IDEAL CONDITIONS FOR FOG LATE IN THE NIGHT AS SKIES WILL REMAIN
CLEAR. SOUTH WINDS RETURN ON SATURDAY SO SOMEWHAT WARMER
TEMPERATURES IN THE 80 TO 85 DEGREE RANGE LOOK REASONABLE AS PER
GUIDANCE.

IN EXTENDED PERIOD...APPEARS TO BE ANOTHER GOOD CHANCE FOR
THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY MORNING AS NEXT NORTHERN
STREAM SHORTWAVE PUSHES FRONT ACROSS THE AREA.

.TOP...FFA TONIGHT FOR NORTH CENTRAL KS ZONES 8..9..10..20..21 AND 32

38

In the hours before

Local storm report, May 20, 4:24 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU MAY 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    NORWAY                    KS    .75 INCH HAIL
05/20/99   REPUBLIC
Local storm report, May 20, 4:24 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU MAY 20 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    NORWAY                    KS    .75 INCH HAIL
05/20/99   REPUBLIC
Special weather statement, May 20, 7:41 PM CDT, 4 minutes before
KSZ008-009-020-021-034-035-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT THU MAY 20 1999

...SEVERE THUNDERSTORM WATCH 300 HAS BEEN CANCELED FOR MUCH OF
NORTHCENTRAL KANSAS...

THE FOLLOWING COUNTIES...ARE NO LONGER INCLUDED...IN THE WATCH
ARE...CLAY...CLOUD...OTTAWA...REPUBLIC...AND WASHINGTON.

STRONGEST THUNDERSTORMS ARE NOW EAST OF THE AREA...AND THE
THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED.

DICKINSON COUNTY REMAINS IN THE WATCH...BUT THUNDERSTORMS SHOULD BE
DIMINISHING BY 8 PM.
Special weather statement, May 20, 7:41 PM CDT, 4 minutes before
KSZ008-009-020-021-034-035-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT THU MAY 20 1999

...SEVERE THUNDERSTORM WATCH 300 HAS BEEN CANCELED FOR MUCH OF
NORTHCENTRAL KANSAS...

THE FOLLOWING COUNTIES...ARE NO LONGER INCLUDED...IN THE WATCH
ARE...CLAY...CLOUD...OTTAWA...REPUBLIC...AND WASHINGTON.

STRONGEST THUNDERSTORMS ARE NOW EAST OF THE AREA...AND THE
THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED.

DICKINSON COUNTY REMAINS IN THE WATCH...BUT THUNDERSTORMS SHOULD BE
DIMINISHING BY 8 PM.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:31 PM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee119 min
May 20, 11:19 PM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee86 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.